Share and Enjoy:
  • Print
  • Google Bookmarks
  • PDF
  • Yahoo! Bookmarks

Prescription Drug Overdose

The Dangers of Prescription Drug Overdose

Prescription drug overdoses occur when a person takes large amounts of a drug, past the point where the prescription medicine can be safely handled by the person’s body. A prescription drug overdose can be extremely serious, and doctors try to take special precautions to avoid these situations by educating their patients about the various drugs that they prescribe. Unfortunately, patients still overdose for various reasons, and during an overdose they can face dangers like:

The effect of a prescription drug overdose will be different depending on which drug was taken and the amount of the drug that was consumed. If you have reason to believe that you or someone you know has overdosed, it’s important to call Poison Control quickly.

Symptoms of an Overdose with Prescription Medications

It can be very difficult to recognize the symptoms of a prescription drug overdose without knowing what the drug user has been taking. Signs of nausea, dizziness, confusion, vomiting, and an irregular heartbeat can all be symptoms of prescription drug overdose, but they won’t necessarily occur with every drug. Serious overdoses often lead to coma and eventually death for the user.

Prescription drug overdoses are classified as either accidental or intentional. Intentional overdoses occur when a drug user is attempting suicide or when a person is trying to get a “high” from misuse of a prescription drug. If you believe that a family member might overdose on a certain medication or prescription drug, look online to find the symptoms of an overdose and make sure to memorize them. Seek treatment for addicts as soon as you can to stop an overdose from ever occurring.

Accidental overdoses usually occur due to accidentally misreading the labels on drugs or taking larger and larger amounts of a drug in order to increase its effects. In these cases, the patient is often unaware that he or she has overdosed. Children may also get a hold of prescription medication bottles and unknowingly open and consume their contents, causing a very dangerous overdose whether or not medication was designed for adult use.

When drug overdoses occur due to suicidal tendencies or addiction, therapy may be necessary for the underlying problem that caused the overdose. As some patients who intentionally try to overdose may hide this fact from friends and relatives, it’s always a good idea to look into psychiatric counseling after any suspicious drug overdose.

Treating Any Type of Prescription Drug Overdose

Whether a prescription drug overdose is accidental or intentional, immediate medical attention is absolutely necessary. Treatment will involve measures taken to safely remove the excessive amounts of the drug from the patient’s system. This may be a stomach pump in extreme situations, or vomiting may be induced. Doctors may use other medications to lessen or counteract the effects of the prescription medication overdose, but again, this depends heavily on the drug that was used.

When contacting a doctor to discuss a potential overdose, have the medication’s bottle ready. Try to find out what amount of the drug has been consumed and also note the size and weight of the person who overdosed.

You should always keep the number for Poison Control (1-800-222-1222) on-hand or saved in your phone as a safety measure. In the event of a prescription drug overdose, you should contact Poison Control immediately. Fast attention is imperative when dealing overdoses and in many cases, quick treatment can prevent long term physical effects of a drug overdose from happening.

...


Copyright © 2014 Internet Brands, Inc. All rights reserved. Terms of Use | Privacy Policy | Health Disclaimer | Cookies